Strathprints logo
Strathprints Home | Open Access | Browse | Search | User area | Copyright | Help | Library Home | SUPrimo

Analysis of stability and convergence of finite-difference methods for a reaction-diffusion problem on a one-dimensional growing domain

Mackenzie, J.A. and Madzvamuse, A. (2011) Analysis of stability and convergence of finite-difference methods for a reaction-diffusion problem on a one-dimensional growing domain. IMA Journal of Numerical Analysis, 31 (1). pp. 212-232. ISSN 0272-4979

[img]
Preview
PDF (strathprints013604.pdf) - Draft Version
Download (243Kb) | Preview

    Abstract

    In this paper we consider the stability and convergence of finite difference discretisations of a reaction-diffusion equation on a one-dimensional domain which is growing in time. We consider discretisations of conservative and non-conservative formulations of the governing equation and highlight the different stability characteristics of each. Although non-conservative formulations are the most popular to date, we find that discretisations of the conservative formulation inherit greater stability properties. Furthermore, we present a novel adaptive time integration scheme based on the well-known -method and describe how the parameter should be chosen to ensure unconditional stability, independently of the rate of domain growth. This work is a preliminary step towards an analysis of numerical schemes for the solution of reaction-diffusion systems on growing domains. Such problems arise in many practical areas including biological pattern formation and tumour growth.

    Item type: Article
    ID code: 13604
    Keywords: reaction-diffusion, growing domain, stability' bilogical pattern formation, exponential growth functions, Probabilities. Mathematical statistics, Mathematics, Physiology, Computational Mathematics, Applied Mathematics, Mathematics(all)
    Subjects: Science > Mathematics > Probabilities. Mathematical statistics
    Science > Mathematics
    Science > Physiology
    Department: Faculty of Science > Mathematics and Statistics
    Related URLs:
      Depositing user: Mrs Irene Spencer
      Date Deposited: 21 Dec 2009 16:58
      Last modified: 04 Sep 2014 23:22
      URI: http://strathprints.strath.ac.uk/id/eprint/13604

      Actions (login required)

      View Item

      Fulltext Downloads: